Print this page    •   Back to Web version of article

Muscle Aches and Pains
Part of A Practical Guide to HIV Drug Side Effects

By Lark Lands


Muscle Aches and Pains

Credit: Kevin Massé

Figuring Out the Cause

Everyone has the occasional muscle ache, especially as they age. And many people who exercise or play sports know the benefits of stretching to counteract muscle tightness that comes with physical activity. But people with HIV can experience more serious muscle conditions, including muscle pain, muscle cramping and muscle disorders that result in weakness. The pain often involves the back, hips or lower limbs.

In order to distinguish between minor and more severe muscle problems, it is very important to visit your doctor when any muscle problems develop. This is not a time for self-diagnosis. Your muscle problem could be something relatively minor, but it could also be the result of a serious problem only a doctor can properly diagnose.

Tell your doctor about any muscle weakness, aches or pains you develop so that a proper workup can determine the cause. In particular, it is very important to rule out any neurologic diseases (whether related to HIV or not) that could be causing your symptoms.


Myopathy is a muscle disorder that results in weakness, often leading to musculoskeletal pain involving the back, hips or lower limbs. Myopathy can be caused by:


In rare cases, the use of integrase inhibitors, including raltegravir (Isentress), elvitegravir (in Stribild) and dolutegravir, can lead to fatigue and muscle weakness.

Changing or stopping a problematic drug can solve muscle problems related to that drug. However, this may not be an option when the medication causing the problem is needed as part of your antiretroviral combination.

Although Aspirin and other over-the-counter pain medicines such as acetaminophen (Tylenol) can help counter muscle aches and pains, they don't really solve the underlying cause of muscle problems (see the warnings about these medications in the Headaches section).

Lactic Acidosis

It is also important to rule out lactic acidosis, a problem that can be caused by some nucleoside analogue medications, particularly d4T. In Canada, d4T is not commonly prescribed. For more info about lactic acidosis, check out the section Less Common Side Effects.

Amino Acid Supplements

Amino acid deficiencies can sometimes be the underlying cause of muscle weakness. Muscle is mostly composed of protein and protein is made up of amino acids. Thus, essential amino acid deficiencies can cause muscle weakness. Deficiencies sometimes result from poor protein digestion. Gas or bloating after meals can be a sign of poor protein digestion, so if this is an ongoing problem for you and you are experiencing muscle weakness, talk to your doctor about the possibility of amino acid deficiency. In some cases, a supplement that includes all of the essential amino acids can help reverse muscle weakness.

Look for a supplement that contains all eight essential amino acids: isoleucine, leucine, lysine, methionine, phenylalanine, threonine, tryptophan and valine. The total daily requirement for essential amino acids is a minimum of 50 to 60 grams daily, though this varies based on your weight and activity levels. You will get a lot of this from the food you eat if you have good digestion. However, in order to bring your level back up to optimal and help reverse muscle weakness, you may need to take five to 10 grams daily of an essential amino acid supplement. Talk to a health professional about what dose is right for you. It can take several weeks to notice a change, but if you don't see any improvement in muscle strength within three to four months, then amino acid deficiency is probably is not the problem causing your muscle weakness.

Glutamine is a specific amino acid often deficient in people with HIV. Glutamine is involved in many aspects of healthy body function, including maintaining antioxidant levels, building and maintaining muscle tissue, strengthening immune function and repairing and maintaining intestinal tissue. Although glutamine is classified as "non-essential," meaning the body can normally synthesize what it needs, it may be deficient in some people with HIV. The deficiency can result in both muscle weakness and actual wasting away of muscle tissue.

Glutamine researcher Dr. Judy Shabert recommends at least five to 10 grams of glutamine daily to maintain optimal levels in HIV disease. People with HIV who have muscle wasting will have depleted glutamine stores since it is found mostly in the muscles. In these cases, Shabert recommends up to 30 to 40 grams daily. Glutamine is available in powdered form and is best mixed into water or juice and taken on an empty stomach (at least a half hour before eating), with the total daily dose divided into at least three doses.

Research has shown that doses of the amino acid L-carnitine can help with myopathy. In these studies, 3,000 mg daily of L-carnitine usually reversed the myopathy and left people taking it feeling substantially better. L-carnitine may help to reverse the mitochondrial toxicity caused by nucleoside analogues. (For a more complete discussion of mitochondrial toxicity, refer to the section Body Weight and Body Shape Changes.)

A more effective form of L-carnitine is acetyl-L-carnitine. The usual dosage is 500 mg taken three times daily with meals. Doses of acetyl-L-carnitine can be lower than doses of plain L-carnitine because the acetyl-L-carnitine releases four times as much free carnitine into the bloodstream using equivalent doses. But be careful about taking too much carnitine: it can cause diarrhea.


Vitamin D supplements may be helpful in some people with muscle weakness and associated pains. Multiple studies in HIV-negative people have shown that deficiency of vitamin D can cause serious muscle weakness and associated musculoskeletal pain involving the back, hips or lower limbs. Several studies have shown that vitamin D deficiency is a common problem in people with HIV, so it is very important to consider vitamin D deficiency in anyone who has developed muscle weakness and pain.

The link between vitamin D deficiency and muscle problems and pain is not known by all healthcare professionals. For this reason, talk with your doctor about having your vitamin D level tested, and then consider taking vitamin D supplements. The cost of the test may not be covered by all provincial or territorial healthcare plans or may be covered only in certain situations. Check with your doctor for availability in your region. For more information, refer to the appendix on vitamin D.

Magnesium supplements can sometimes help relieve muscle problems, especially muscle cramping. If you have recurrent muscle cramps or the Charley horse type of cramping in your calf muscles that can occur during sleep, magnesium deficiency may be the cause. Constipation is another symptom that points to the possibility of magnesium deficiency. Painful menstrual cramping is another indicator. Any combination of such symptoms indicates you may need magnesium supplementation.

Because individual needs can differ widely, you will have to experiment to see what dose of magnesium solves your problems. Naturopathic doctors often suggest starting with a dose of 250 to 350 mg daily taken with food. People who are at risk of having too low levels of magnesium and who are also taking calcium supplements often take the two supplements at different times of the day, since calcium can block the absorption of magnesium.

If the initial dose is insufficient to resolve muscle cramping, then try gradually increasing the amount you take. If you take too much magnesium you will get explosive diarrhea, so watch for this as a sign you are taking too much. Magnesium glycinate may be better tolerated than other forms. Epsom salts, which contain magnesium, dissolved in a hot bath may also help ease muscle pain and cramping.

Previous | Next
Table of Contents

This article was provided by Canadian AIDS Treatment Information Exchange. You can find this article online by typing this address into your Web browser:

General Disclaimer: is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.